Oklahoma, 2016

Heat in Oklahoma, June 20, 2016

June 20, 2016 · NWS TSA · 1 event in 1 county or zone

A strong ridge of high pressure aloft was anchored over the south central United States during the middle of the month. This pattern resulted in temperatures in the mid 90s to near 100 across much of eastern Oklahoma.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong ridge of high pressure aloft was anchored over the south central United States during the middle of the month. This pattern resulted in temperatures in the mid 90s to near 100 across much of eastern Oklahoma. This heat combined with unseasonably high humidity resulted in afternoon heat indices in the 105 to 110 degree range. A heat-related fatality occurred in Osage County during an extended outdoor hike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 20, 10:49 AM CST, 11 minutes earlier.

Area forecast discussion, Jun 20, 10:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1149 AM CDT MON JUN 20 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail at all sites through the TAF period.

&&

.PREV DISCUSSION... /Issued 1023 AM CDT MON JUN 20 2016/

DISCUSSION...
Current forecast looks on track per latest trends and area 12z soundings
Low pops for the higher terrain of southeast Oklahoma and
west central Arkansas will be left as is. Upper ridge to build back
in across the area as the week progresses...with heat advisory
headlines likely required by Wednesday across parts of the forecast area.

No update planned at this time.

TSA Watches/Warnings/Advisories...
OK...None.
AR...None.

SHORT TERM...23

&&

.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&

AVIATION...23
Hazardous weather outlook, Jun 20, 4:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT MON JUN 20 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT MON JUN 20 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...HIGHER TERRAIN OF WESTERN ARKANSAS AND SOUTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE HIGHER TERRAIN OF
WESTERN ARKANSAS AND SOUTHEAST OKLAHOMA THIS AFTERNOON. SEVERE
WEATHER IS NOT EXPECTED.

AFTERNOON HEAT INDICES WILL CLIMB TO AROUND 100 DEGREES THIS
AFTERNOON ACROSS PORTIONS OF EASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...HIGH WIND POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY AND SATURDAY...NO HAZARDS.
SUNDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...

A RIDGE OF HIGH PRESSURE ALOFT WILL STRENGTHEN OVER THE REGION AS THE
WEEK PROGRESSES. WARMER TEMPERATURES AND INCREASING HUMIDITY WILL
RESULT IN HEAT INDICES THAT WILL LIKELY REACH DANGEROUS LEVELS
WEDNESDAY AND THURSDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

Event by event

1 heat. Local standard time, as filed.

Heat, Osage

When
June 20, 11:00 AM CST to 8:00 PM CST
Where
Osage forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Osage2016-06-2029FemaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646589.